Winter Storm, Houston
- When
- February 2, 4:00 AM CST to February 4, 3:00 AM CST
- Where
- Houston forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.671, -91.493 (the zone’s center; the record gives no point)
The combination of snow, ice and wind caused hazardous traveling conditions. Freezing rain and rain preceded the snow, with snowfall totals around 3 inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
The combination of snow, ice and wind caused hazardous traveling conditions. Freezing rain and rain preceded the snow, with snowfall totals around 3 inches. The ice and snow was followed by north winds of 30 to 40 mph, which caused some blowing and drifting.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 1, 4:09 PM CST, 11 hours 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
409 PM CST SAT FEB 1 2003
OBVIOUS FORECAST CONCERN ON THE STORM SYSTEM AFFECTING THE REGION
TONIGHT THROUGH SUNDAY NIGHT...WITH CONCERNS ALSO ON THE SECONDARY
SHOT DUE IN FOR MONDAY.
20Z SURFACE ANALYSIS SHOWS LOW PRESSURE IN ELONGATED FASHION FROM
NEB UP INTO WESTERN MN. SATELLITE IMAGERY SHOWS EXTENSIVE
CLOUDINESS OVER THE REGION WITH SURFACE OBSERVATIONS INDICATING LOW
CLOUDS AND FOG LINGERING. REGIONAL RADAR LOOPS SHOWING INITIAL BAND
OF LIGHT RAIN DEVELOPING FROM NORTHERN SD DOWN THROUGH SOUTHWEST MN
AND INTO CENTRAL IA.
MODELS SHOWING SOME DIFFERENCES...ESPECIALLY BEYOND 36 HOURS. THAT
MAKES THE MONDAY SCENARIO DIFFICULT TO PIN DOWN. THERE IS BETTER
AGREEMENT IN THE EARLY PERIODS HOWEVER. OVERALL FAVOR THE AVN
EARLY ON...WITH MORE OF A BLEND UTILIZED AS WE HEAD INTO NEXT WEEK.
LOOKS LIKE WE WILL SEE CHANCES FOR LIGHT RAIN THIS EVENING...AND AS
THE ISENTROPIC LIFT AND WARM ADVECTION INTENSIFIES THE BAROCLINIC
ZONE...AND AS COLUMN SATURATES...PRECIPITATION SHOULD BECOME MORE
WIDESPREAD. MAIN QUESTION IS PRECIPITATION TYPE. PERUSAL OF
MODEL FORECAST SOUNDINGS INDICATE PRECIPITATION FALLING AS RAIN.
GROUND SURFACE TEMPERATURE AND TEMPERATURE OF LOWEST 1000 FT CRITICAL
TO WHAT WILL HAPPEN WHEN THE RAIN HITS. LESS SUPPORT FOR SNOW FROM
THE MODELS FROM THIS MORNINGS 12Z RUNS...SO OPTED TO PULL BACK ON
AMOUNTS A LITTLE. STILL...WITH THE THREAT FOR FREEZING PRECIPITATION
AND THEN A LITTLE SNOW ON TOP OF IT AS THE COOLER AIR FILTERS IN
BEHIND THE SYSTEM ON SUNDAY AFTERNOON...OPTED TO UPGRADE TO A
WINTER WEATHER ADVISORY FOR SOUTHEAST MN AND A SMALL PART OF WEST
CENTRAL WI FOR OVERNIGHT INTO SUNDAY. WILL MAINTAIN THE WATCH
FURTHER TO THE EAST...BUT EVENING SHIFT MAY BE ABLE TO UPGRADE IF
LATER INFORMATION WARRANTS.
BEYOND THIS POINT...MODEL SOLUTIONS DIVERGE. ETA MODEL DEEPER AND
SLOWER...WHICH TAKES SYSTEM FURTHER TO THE SOUTH WITH LESS IMPACT
ON OUR FORECAST AREA FOR MONDAY AND MONDAY NIGHT. GFS TAKES THE
SYSTEM FURTHER TO THE NORTH AND IMPACTS THE AREA WITH SIGNIFICANT
QPF. NGM SUPPORTS GFS SOLUTION...BUT OTHER MODELS LEAN CLOSER TO
ETA. FOR NOW WILL MAINTAIN A MIDDLE OF THE ROAD APPROACH...WHICH
ENDS UP BEING PRETTY SIMILAR TO THE PREVIOUS FORECAST.
NO SIGNIFICANT CHANGES NOTED IN THE MEDIUM RANGE...SO LITTLE CHANGE
MADE TO PREVIOUS FORECAST.
THANKS FOR THE COORDINATION TODAY...MPX...DLH...GRB.
.LSE...WINTER WEATHER ADVISORY OVERNIGHT THROUGH SUNDAY...
MNZ079-086>088-094>096...WIZ032-033-041.
WINTER STORM WATCH FOR SUNDAY AND SUNDAY NIGHT...
WIZ017-029-034-042>044-053.
MWIAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 255 PM CST SAT FEB 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A DEVELOPING WINTER STORM CONTINUES TO TAKE SHAPE IN THE CENTRAL PLAINS THIS AFTERNOON. AS THIS STORM STRENGTHENS AND MOVES EAST THROUGH THE REST OF THE AFTERNOON AND TONIGHT...IT WILL BRING THE THREAT OF FREEZING RAIN TO SOUTHEAST MINNESOTA AFTER MIDNIGHT TONIGHT. THE PRECIPITATION MAY REACH INTO FAR WESTERN WISCONSIN TOWARD MORNING. DUE TO THE COLD...FROZEN GROUND...ICE ACCUMULATIONS MAY BE ENOUGH OVER SOUTHEAST MINNESOTA TO CAUSE SIGNIFICANT TRAVELING INCONVENIENCES LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE STORM SYSTEM WILL CONTINUE TO STRENGTHEN AS IT MOVES EAST ACROSS THE MID MISSISSIPPI VALLEY SUNDAY AND SUNDAY NIGHT. A MIX OF FREEZING RAIN AND SNOW WILL DEVELOP DURING SUNDAY MORNING ACROSS AREAS NORTH OF A LAKE CITY MINNESOTA TO NEILLSVILLE WISCONSIN LINE. SOUTH OF THERE...RAIN AND FREEZING RAIN WILL CONTINUE TO SPREAD ACROSS THE REMAINDER OF SOUTHWEST WISCONSIN AND NORTHEAST IOWA DURING THE MORNING. NEAR AND SOUTH OF A LINE FROM ROCHESTER TO LA CROSSE...MOST OF THE PRECIPITATION IS EXPECTED TO CHANGE TO RAIN AS TEMPERATURES INCREASE DURING THE LATE MORNING AND AFTERNOON HOURS. SIGNIFICANT ICING IS POSSIBLE ACROSS SOUTHEAST MINNESOTA AND PORTIONS OF WESTERN AND CENTRAL WISCONSIN WHERE A WINTER STORM WATCH IS IN EFFECT. THE PRECIPITATION WILL GRADUALLY CHANGE OVER TO SNOW LATE IN THE DAY SUNDAY AND SUNDAY EVENING...WITH ACCUMULATIONS POSSIBLE OVER MUCH OF THE AREA SUNDAY NIGHT INTO MONDAY MORNING. THIS WINTER STORM HAS THE POTENTIAL TO SIGNIFICANTLY IMPACT THE REGION SHOULD THE STORM SYSTEM TRACK AS CURRENTLY FORECAST. PERSONS WITH TRAVEL PLANS FROM...TO...OR THROUGH THE REGION LATE TONIGHT THROUGH SUNDAY NIGHT SHOULD CHECK LATER FORECASTS AND BE PREPARED TO MAKE ALTERNATE TRAVELING ARRANGEMENTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME. HOWEVER...REPORTS OF ANY ICING AND GLAZING WOULD BE APPRECIATED LATE TONIGHT AND SUNDAY MORNING. RRS
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340548.